Alert archive / Kentucky / Tornado Warnings in 2022

Tornado Warning 16, NWS Louisville, KY

April 13, 2022Butler County, Grayson County, Ohio County, Kentucky

NWS Louisville, KY issued this tornado warning at Apr 13, 2022, 6:26 PM CDT for Butler County, Grayson County, Ohio County, Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2022, 6:26 PM CDT (23:26 UTC)
Expired
Apr 13, 2022, 7:00 PM CDT
In force
34 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Butler County, KY, Grayson County, KY, Ohio County, KY

The radar

The Louisville radar (KLVX), 69 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 5:01 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2022-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2022-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

353 
WFUS53 KLMK 132326
TORLMK
KYC031-085-183-140000-
/O.NEW.KLMK.TO.W.0016.220413T2326Z-220414T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Louisville KY
626 PM CDT Wed Apr 13 2022

The National Weather Service in Louisville has issued a

* Tornado Warning for...
  North central Butler County in south central Kentucky...
  Western Grayson County in central Kentucky...
  East central Ohio County in central Kentucky...

* Until 700 PM CDT.
    
* At 626 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 9 miles east of Hartford, moving northeast at 60 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  north central Butler, western Grayson and east central Ohio
  Counties, including the following locations... Horse Branch, Steff,
  Tousey, Windy Hill, Caneyville, Flint Springs, Do Stop, Neafus,
  Pine Knob and Black Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3759 8648 3759 8646 3758 8646 3759 8645
      3758 8645 3758 8642 3757 8641 3757 8639
      3739 8632 3733 8678 3746 8686
TIME...MOT...LOC 2326Z 255DEG 43KT 3743 8674 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

JML
2 follow-up statements
530 
WWUS53 KLMK 132334
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
634 PM CDT Wed Apr 13 2022

KYC031-085-183-140000-
/O.CON.KLMK.TO.W.0016.000000T0000Z-220414T0000Z/
Butler KY-Grayson KY-Ohio KY-
634 PM CDT Wed Apr 13 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR NORTH
CENTRAL BUTLER...WESTERN GRAYSON AND EAST CENTRAL OHIO COUNTIES...
    
At 634 PM CDT, a severe thunderstorm capable of producing a tornado
was located 15 miles east of Hartford, moving east at 50 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Caneyville, Concord, Horse Branch, Steff, Tousey, Windy Hill, Do
Stop, Neafus, Pine Knob and Black Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3759 8648 3759 8646 3758 8646 3759 8645
      3758 8645 3758 8642 3757 8641 3757 8639
      3739 8632 3734 8670 3747 8678
TIME...MOT...LOC 2334Z 255DEG 43KT 3746 8662 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

MCK
874 
WWUS53 KLMK 132352
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
652 PM CDT Wed Apr 13 2022

KYC031-085-183-140001-
/O.EXP.KLMK.TO.W.0016.000000T0000Z-220414T0000Z/
Butler KY-Grayson KY-Ohio KY-
652 PM CDT Wed Apr 13 2022

...THE TORNADO WARNING FOR NORTH CENTRAL BUTLER...WESTERN GRAYSON AND
EAST CENTRAL OHIO COUNTIES WILL EXPIRE AT 700 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1000 PM CDT for central and
south central Kentucky.

Remember, a Tornado Warning still remains in effect for eastern 
Grayson County until 715 PM CDT.

LAT...LON 3759 8648 3759 8646 3758 8646 3759 8645
      3758 8645 3758 8642 3757 8641 3757 8639
      3739 8632 3734 8670 3747 8678
TIME...MOT...LOC 2351Z 255DEG 43KT 3751 8638 

$$

JML

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this tornado warning went out at Apr 13, 5:17 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Apr 13, 5:17 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
617 PM EDT Wed Apr 13 2022

.Mesoscale Update...
Issued at 615 PM EST Wed Apr 13 2022

A severe QLCS, including a bowing segment and bookend vortex,
continues to race northeastward through western Kentucky. A Tornado
Watch is now in effect for areas downstream of this line of storms,
including much of central Kentucky and Clark, Floyd, Harrison
counties in southern Indiana. The greatest near-term threat is in
west-central KY (Ohio County area) downstream of the main bowing
segment. These severe storms should reach Ohio County around 7 pm
EDT. The storms are moving northeast at 50-60 mph. The main threat
is still damaging winds, but isolated tornadoes will be possible
embedded in balanced and shear-dominant portions of the line.

&&

.Short Term...(This evening through Thursday)
Issued at 215 PM EDT Wed Apr 13 2022

...POTENTIALLY SIGNIFICANT SEVERE WEATHER THIS EVENING INTO
TONIGHT...

18z surface analysis reveals an area of low pressure over central
Wisconsin with a cold front trailing all the way down into Texas.
Visible satellite imagery as of 18z shows a wide area of clearing
stretching from western Kentucky down south in western Tennessee and
northern Alabama/Mississippi. Surface temperatures within this area
of clearing have risen well into the 70s with dewpoints in the low
to mid 60s. While lapse rates are currently marginal in this area,
they should steepen slightly as the central CONUS trough slides
eastward and aids in modest destabilization to occur. This warmer
and unstable air will gradually drift into our region through the
remainder of the afternoon.

Given the clearing that we are observing, and the likelihood that the
warm sector will remain relatively 'unimpeded' for the next several
hours, confidence is increasing in a potentially significant severe
weather episode with damaging wind gusts and embedded tornadoes
within a squall line for at least a portion of our CWA, mainly the
western half (west of I-65). While there is some uncertainty
regarding the timing of storms and if it'll be in the form of
multiple lines/waves, the leading line/wave will likely be severe,
and could arrive as early as 22z in our western CWA. The main
threats with the line of storms will be straight line damaging wind
gusts, some of which could exceed 70mph. Model soundings reveal
strong low level shear with veering profiles, resulting in clockwise
curved hodographs supportive of 200-400 M^2/S^2 effective storm
relative helicity. As such, there will be a tornado threat within
bowing segments of the line.

Instability begins to greatly decrease as you go east of the I-65
corridor, though there may be enough marginal instability to keep
some of the stronger line/bowing segments within the squall line
going. Confidence in this part of the forecast is modest at best,
but the current SPC outlook highlights this threat well.

Cooler and drier conditions look to return Thursday behind the
front. Some morning clouds may be possible near the I-75 corridor,
otherwise all parts of the region should see mostly clear skies and
highs in the low to mid 60s on Thursday.

.Long Term...(Thursday night through Wednesday)
Issued at 305 PM EDT Wed Apr 13 2022

Long term period begins with tranquil weather as a sfc high pressure
sits over our region. Warmest day of the long term is expected for
Friday, as a warm return flow regime and clear skies allow temps to
rise into the upper 60s and low 70s, resulting in what could likely
be the warmest day of the long term period. Upper flow will flatten
out and should predominantly be westerly flow aloft, but a weak
ripple in the mid-level flow will result in some vorticity advection
to the region and a moisture-starved cold front at the sfc by late
Friday night or early Saturday morning. Overall forcing and moisture
will be lacking, but could squeeze out a few scattered light
showers as the front slides south of the region.

Saturday will be a drier day as a Canada high skirts across the
Great Lakes region, providing a cool northerly flow to the Ohio
Valley. Coolest morning lows look to come Sunday morning, with low
to mid 30s for most, and closer to 40s across south-central KY.
Could see some patchy frost across southern IN, but it is too soon
to have much confidence in amount of coverage or impacts. Cooler
weather is expected into early next week, which is well-advertised
by the CPC 6-10 Day Temperature Outlook. Likely probabilities of
below normal temperatures coincide with our forecast temps into next
week, which could be around 10 degrees below climatological normals
for this time of April. Afternoon temps for Sun-Tue are forecast to
be in the 50s each day. Rain chances come again for Sunday night
into Monday morning as a second cold front passes through the
region, but model soundings suggest a rather stable atmosphere.

&&

.Aviation...(18Z TAF Issuance)
Issued at 119 PM EDT Wed Apr 13 2022

Light rain showers currently overspread parts of the region this
afternoon, but we should see those lift northeastward over the next
few hours and give way to drying and even a little bit of clearing.
Winds will pick up out of the south during the day. A line of strong
to severe thunderstorms are expected to develop to our west later
this afternoon and will push into the region during the evening and
overnight hours. Winds will be very gusty with this line as it
passes, and cigs/vis will be greatly reduced within the heavier
shower/storms.

Drier air will filter in behind the front, but cigs will remain in
the MVFR level until early tomorrow morning when skies finally clear
out. Winds will switch to the west/northwest and be initially gusty
behind the front, but steadily drop below 10kts toward sunrise.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 2 AM EDT /1 AM CDT/ Thursday for INZ076>079-
     083-084-089>092.

KY...Wind Advisory until 2 AM EDT /1 AM CDT/ Thursday for KYZ023>034-
     038-045-053-061>063-070>074.

&&

Mesoscale...EBW
Short Term...DM
Long Term...CJP
Aviation...DM
Hazardous weather outlook, Apr 13, 4:45 PM CDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
545 PM EDT Wed Apr 13 2022

KYZ035>037-039>043-046>049-054>057-064>067-075>078-081-082-142145-
Franklin-Scott-Harrison-Anderson-Woodford-Fayette-Bourbon-Nicholas-
Washington-Mercer-Jessamine-Clark-Marion-Boyle-Garrard-Madison-Green-
Taylor-Casey-Lincoln-Monroe-Metcalfe-Adair-Russell-Cumberland-
Clinton-
Including the cities of Frankfort, Georgetown, Cynthiana,
Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Springfield,
Harrodsburg, Nicholasville, Winchester, Lebanon, Danville,
Lancaster, Richmond, Greensburg, Campbellsville, Liberty, Stanford,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
545 PM EDT Wed Apr 13 2022 /445 PM CDT Wed Apr 13 2022/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Strong to severe thunderstorms are expected across the outlook area
this evening and tonight. At this time, the highest risk of severe
weather is expected across the western half of Kentucky and Indiana
west of the I-65 corridor. Straight line damaging winds and isolated
tornadoes will be the main threats with this activity.

Winds outside of thunderstorms could briefly gust up to 40 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather tonight.

GENERAL STORM MOTION OF THE DAY:

Storms will generally move from the southwest to the northeast at
50-60 mph.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ076>079-083-084-089>092-KYZ023>034-038-045-053-061>063-070>074-
142145-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Spencer-Nelson-Larue-Butler-Edmonson-
Hart-Logan-Warren-Simpson-Allen-Barren-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Taylorsville, Bardstown,
Hodgenville, Morgantown, Brownsville, Horse Cave, Russellville,
Bowling Green, Franklin, Providence, Scottsville, and Glasgow
545 PM EDT Wed Apr 13 2022 /445 PM CDT Wed Apr 13 2022/

...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT /1 AM CDT/ THURSDAY...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Strong to severe thunderstorms are expected across the outlook area
this evening and tonight. At this time, the highest risk of severe
weather is expected across the western half of Kentucky and Indiana
west of the I-65 corridor. Straight line damaging winds and isolated
tornadoes will be the main threats with this activity. Outside of any
thunderstorms today, gusty southwest winds of 15-25 mph with gusts
to 40 mph will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather tonight.

GENERAL STORM MOTION OF THE DAY:

Storms will generally move from the southwest to the northeast at
50-60 mph. Accelerating bowing segments in a line of thunderstorms
could move northeast at closer to 70 mph.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

DM/EBW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 1:53 AM CDTWind AdvisoryLMKAllen, Barren, Breckinridge, Bullitt, Butler, Edmonson and 17 more23 hr
Apr 13, 10:51 AM CDTRiver Flood WarningLMKButler, Warren59 hr
Apr 13, 10:51 AM CDTRiver Flood WarningLMKButler, Muhlenberg, Ohio4 days
Apr 13, 5:49 PM CDTSevere Thunderstorm Warning Considerable damage threatLMKButler, Grayson, Hancock, Logan, Ohio41 min
Apr 13, 6:08 PM CDTSevere Thunderstorm Warning Considerable damage threatLMKAllen, Butler, Logan, Simpson, Warren37 min
Apr 13, 6:31 PM CDTSevere Thunderstorm Warning Considerable damage threatLMKBreckinridge, Butler, Edmonson, Grayson, Hardin, Ohio and 1 more44 min
Apr 13, 6:41 PM CDTTornado WarningLMKButler, Edmonson, Grayson, Hardin, Hart34 min
Apr 13, 6:43 PM CDTSevere Thunderstorm Warning Considerable damage threatLMKAllen, Barren, Simpson, Warren33 min
Apr 13, 6:48 PM CDTSevere Thunderstorm Warning Considerable damage threatLMKBullitt, Hardin, Jefferson, Meade27 min
Apr 13, 6:49 PM CDTAreal Flood AdvisoryLMKBreckinridge, Butler, Grayson, Hancock, Ohio3 hr

Nearby

Tornado Warnings in Kentucky, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.